Kansas, 2016

Tornadoes and Hail in Kansas, October 4, 2016

October 4, 2016 · NWS TOP · 20 events in 8 counties and zones

Severe thunderstorms developed during the afternoon of October 4th. One storm produced a tornado northeast of Clay Center Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms developed during the afternoon of October 4th. One storm produced a tornado northeast of Clay Center Kansas. The storm produced mainly tree damage with some minor home damage due to limbs falling on homes. No injuries or fatalities occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 4, 12:46 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 4, 12:46 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
146 PM CDT TUE OCT 4 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 145 PM CDT Tue Oct 4 2016

Isentropic lift continues across portions of eastern KS, which has
supported scattered showers and a few storms. This lift may persist
in eastern KS through the afternoon hours. The cold front is
currently moving through central KS and will be the focus for storm
development around 2 to 3 pm. Ml cape should be on the order of 1500
to 2000 j/kg ahead of the front. There is an expansive cloud shield
currently over the area therefore some clearing will be necessary to
increase the instability and weaken the cap. The deep layer shear is
expected to be between 40 to 50 kt. Hodographs show slight curvature
in the lowest levels with the directional shear. A majority of the
models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will
be possible after initialization and a few hours afterwards. Expect
large hail, damaging wind, and tornadoes will be threats through
about 7-9 pm. The best locations for these threats will be along and
east of highway 81 and west of a line from Hiawatha to Emporia.
These discrete storms may try to merge or become bowing segments
into the early evening. The 0-3 km shear vector around 30 kt will be
orientated out of the southwest. Any bowing segment that becomes
perpendicular to this vector could be capable of producing
mesovorticies and severe wind gusts. Storm motion are forecasted to
be about 40 kt so there may be quick evolution across eastern KS.
Eastern KS is where the storms should form into a line at which the
wind threat will continue through roughly 9 to 12 pm. The main
concern will be the decrease in instability in far eastern KS and
how elevated the storms become during that time frame. Brief periods
of heavy rainfall will be possible and the area of concern will be
Ottawa through Republic counties where over 2 inches of rain fell
this morning. Otherwise widespread flooding is not expected at this
time. Localized areas of 2 to 3 inches can not be ruled out if any
cells can manage to train.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM CDT Tue Oct 4 2016

By Wednesday evening the surface low will be located in south
central Kansas.  Southerly flow will keep dewpoints in the lower to
mid 60 range, especially in portions of east central Kansas.  Late
evening into overnight a southwest to northeast oriented LLJ is
forecast to increase over eastern Kansas and veer through the night.
Scattered thunderstorms will be possible overnight as isentropic
ascent increases over east central Kansas.  A stout cap has been
persistent in models over the past couple days which may inhibit
surface based storms if it does not weaken enough Wednesday night.
CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots
would indicate severe storms would be possible with any development
with hail being the main threat overnight into the early morning
hours.

By Thursday morning the main trough axis will be just west of the
Rockies, shifting eastward through the afternoon.  Portions of
northeast Kansas will be in the warm sector Thursday afternoon ahead
of the surface front.  Parameters will be favorable for severe
weather including shear up to 40 knots over the area.  For now, it
looks like the main threats will be hail, transisitioning into a wind
threat with any quickly moving storms as the front moves through the
area in the afternoon, exiting by mid-evening.  Lingering
precipitation behind the front should exit the area Friday.

Temperatures will be at their warmest on Thursday before the frontal
passage.  Expect a significant cool down Friday with highs only
reaching into the lower and mid 60s.  Lows on Saturday morning will
also be much more brisk than of late, in the upper 30s and lower
40s.  From here, another slight warm up expected through the end of
the period getting back into the middle 70s by Tuesday.  Weekend
looks to remain dry as high pressure sits over the central US, with
slight chance POPs returning Sunday night to the end of the period.
With models not in very good agreement after the weekend, confidence
in these chances is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Oct 4 2016

TAF period consists of 2 concerns: thunderstorms and ground fog.
T-Storms are expected to develop this afternoon and impact MHK
between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds
may become gusty at 35+ mph along with brief vsby reduction due to
heavy rainfall. Ground fog then becomes a concern after 09Z
through 13Z as LIFR vsby is expected at all terminals, possibly
VLIFR.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Heller
AVIATION...Baerg
Hazardous weather outlook, Oct 4, 1:10 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE OCT 4 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-051915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY
HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE
ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO
EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT
RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS
THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE
WITH HAIL BEING THE MAIN HAZARD.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 4, 9:19 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 AM CDT TUE OCT 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HEAVY RAIN       NNE MINNEAPOLIS         39.12N 97.70W
10/04/2016  M1.30 INCH       OTTAWA             KS   TRAINED SPOTTER

            THROUGH 10 AM

&&

BBAERG

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Clay

When
October 4, 3:10 PM CST to 3:11 PM CST
Where
Clay County, 0.53 mi E of Clay Center Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.380, -97.160

Hail size was estimated.

Hail, Clay

When
October 4, 3:21 PM CST to 3:22 PM CST
Where
Clay County, 4.71 mi NE of Morganville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.140

Hail, Clay

When
October 4, 3:26 PM CST to 3:27 PM CST
Where
Clay County, 2.33 mi NNE of Morganville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.500, -97.180

Hail, Washington

When
October 4, 3:40 PM CST to 3:41 PM CST
Where
Washington County, 1.74 mi WNW of Linn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -97.110

Hail lasted for 2 minutes in duration.

Hail, Riley

When
October 4, 3:48 PM CST to 3:49 PM CST
Where
Riley County, 2.75 mi ESE of Bodaville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.520, -96.870

Walnut sized hail stones were the largest reported.

Thunderstorm Wind, Ottawa

When
October 4, 4:11 PM CST to 4:12 PM CST
Where
Ottawa County, 3.5 mi N of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -97.710

Delayed report, at least 5 power poles down, possibly more.

Hail, Marshall

When
October 4, 4:12 PM CST to 4:13 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -96.750

Hail, Ottawa

When
October 4, 4:26 PM CST to 4:27 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

A few golf ball sized stones mixed with dime sized hailstones.

Thunderstorm Wind, Ottawa

When
October 4, 4:30 PM CST to 4:31 PM CST
Where
Ottawa County, 3.5 mi NE of Wells
Measured
65 kt (75 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.190, -97.510

Via severe studios live feed from an anemometer.

Tornado, Ottawa

When
October 4, 4:32 PM CST
Where
Ottawa County, 8.88 mi N of Vine Creek
Rating
EF0
Path length
0.1 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
39.248, -97.407

Video evidence suggested a brief tornado in an open field. No damage reported and the tornado did not last more than 1 min per the video that was provided.

Hail, Ottawa

When
October 4, 4:35 PM CST to 4:36 PM CST
Where
Ottawa County, 8.56 mi E of Lamar
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.250, -97.420

Hail, Ottawa

When
October 4, 4:40 PM CST to 4:41 PM CST
Where
Ottawa County, 2.25 mi ESE of Lindsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.640

Tornado, Clay

When
October 4, 5:27 PM CST to 5:35 PM CST
Where
Clay County, 2 mi WNW of Green to 4.5 mi NNE of Green
Rating
EF1
Path length
4.92 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.441, -97.035

Damage survey done on October 5th was basis for start point and end point. Winds to around 90 mph estimated based on tree limb driven through external wall into home.

Hail, Dickinson

When
October 4, 5:48 PM CST to 5:49 PM CST
Where
Dickinson County, 2.98 mi NW of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -97.210

Hail, Dickinson

When
October 4, 5:58 PM CST to 5:59 PM CST
Where
Dickinson County, 2.62 mi NW of Sutphen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.080, -97.080

Thunderstorm Wind, Clay

When
October 4, 6:00 PM CST to 6:01 PM CST
Where
Clay County, 4.06 mi SSE of Fact
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.500, -96.990

The damage was reported from 22nd to 25th road from Utah to Valley View. Few structures-likely agricultural buildings.

Hail, Dickinson

When
October 4, 6:22 PM CST to 6:23 PM CST
Where
Dickinson County, 0.69 mi N of Chapman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -97.020

Hail, Morris

When
October 4, 6:50 PM CST to 6:51 PM CST
Where
Morris County, 1.08 mi W of Burdick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.850

Thunderstorm Wind, Shawnee

When
October 4, 8:22 PM CST to 8:23 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.910, -95.820

Four inch diameter healthy tree limb broken off.

Thunderstorm Wind, Shawnee

When
October 4, 8:30 PM CST to 8:31 PM CST
Where
Shawnee County, 0.54 mi W of (Foe)forbes Fld Tope
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.950, -95.680

Six inch limbs down near Forbes Field. Delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663786, 663787, 663789, 663790, 663791, 663804, 663792, 663793, 663803, 655630, 663794, 663795, 655600, 663797, 663798, 663802, 663799, 663800, 663805, 663806.